Alert archive / Virginia / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 322, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Aug 1, 2012, 6:29 PM EDT for Roanoke County, City of Roanoke, City of Salem, Virginia. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 1, 2012, 6:29 PM EDT (22:29 UTC)
- Expired
- Aug 1, 2012, 7:15 PM EDT
- In force
- 46 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
Counties City of Roanoke, VA, City of Salem, VA, Roanoke County, VA
The radar
The Roanoke radar (KFCX), 27 km from the middle of the area, began a volume at 22:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 1, 6:38 PM EDT | HAIL 1.75 | 4 W Roanoke, VA | GOLF BALL SIZE HAIL IN EAST SALEM NEAR THE MEDICAL CENTER |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 10.5 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 159 J/kg
- Mixed-layer CIN
- -130 J/kg
- Mixed-layer LCL
- 1008 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
411
WUUS51 KRNK 012229
SVRRNK
VAC161-770-775-012330-
/O.NEW.KRNK.SV.W.0322.120801T2229Z-120801T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
629 PM EDT WED AUG 1 2012
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL ROANOKE COUNTY IN WEST CENTRAL VIRGINIA
WESTERN CITY OF ROANOKE IN WEST CENTRAL VIRGINIA
CITY OF SALEM IN WEST CENTRAL VIRGINIA
* UNTIL 730 PM EDT.
* AT 624 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
SALEM CITY...OR NEAR ROANOKE...AND MOVING SOUTHEAST AT 10 MPH.
* LOCATIONS IMPACTED INCLUDE...
SALEM CITY...
CAVE SPRING...
POAGES MILL...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERAL REPORTS OF QUARTER TO GOLF BALL-SIZED HAIL HAVE BEEN
RECEIVED FROM THE CITY OF ROANOKE WITHIN THE LAST 15 MINUTES.
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...EXCESSIVE CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
THIS IS A DANGEROUS STORM PRODUCING VERY LARGE HAIL...DAMAGING
WINDS...AND INTENSE CLOUD-TO-GROUND LIGHTNING.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 6 6...2 1 5...4 3 2 4.
&&
LAT...LON 3715 7998 3715 8000 3717 8001 3717 8002
3717 8003 3716 8007 3716 8009 3713 8013
3730 8012 3732 8003
TIME...MOT...LOC 2228Z 325DEG 9KT 3729 8000
$$
RAB2 follow-up statements
966
WWUS51 KRNK 012252
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
652 PM EDT WED AUG 1 2012
VAC161-770-775-012330-
/O.CON.KRNK.SV.W.0322.000000T0000Z-120801T2330Z/
ROANOKE VA-CITY OF ROANOKE VA-CITY OF SALEM VA-
652 PM EDT WED AUG 1 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM EDT
FOR THE CITY OF ROANOKE...THE CITY OF SALEM... SOUTHERN ROANOKE
COUNTY...
AT 645 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR CAVE SPRING...OR JUST SOUTH OF ROANOKE...MOVING
SOUTHEAST AT 10 MPH.
LOCATIONS IMPACTED INCLUDE...
CAVE SPRING...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THERE HAVE BEEN NUMEROUS REPORTS OF GOLF BALL-SIZED HAIL FROM THIS
THUNDERSTORM DURING THE PAST 30 MINUTES BOTH FROM THE CITY OF
ROANOKE AND THE CITY OF SALEM. IN ADDITION...DOPPLER RADAR NOW
INDICATES THAT WINDS IN EXCESS OF 60 MPH MAY BE POSSIBLE IN THE
SOUTHERN PART OF THE COUNTY.
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...EXCESSIVE CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
&&
LAT...LON 3728 8002 3715 7998 3715 8000 3717 8001
3717 8003 3716 8007 3716 8009 3713 8013
3725 8009
TIME...MOT...LOC 2247Z 325DEG 9KT 3725 7997
$$
RAB694
WWUS51 KRNK 012315
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
715 PM EDT WED AUG 1 2012
VAC161-770-775-012324-
/O.CAN.KRNK.SV.W.0322.000000T0000Z-120801T2330Z/
ROANOKE VA-CITY OF ROANOKE VA-CITY OF SALEM VA-
715 PM EDT WED AUG 1 2012
...THE SEVERE THUNDERSTORM WARNING FOR THE CITY OF ROANOKE...THE CITY
OF SALEM... SOUTHERN ROANOKE COUNTY IS CANCELLED...
THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED AND
MOVED SOUTH INTO FRANKLIN COUNTY. THEREFORE...THE WARNING HAS BEEN
CANCELLED. THE THREAT FOR SEVERE WEATHER IN ROANOKE COUNTY AND
ROANOKE CITY HAS ENDED AT THIS TIME.
TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1 8 6 6...2 1 5...4 3 2 4.
LAT...LON 3728 8002 3715 7998 3715 8000 3717 8001
3717 8003 3716 8007 3716 8009 3713 8013
3725 8009
TIME...MOT...LOC 2314Z 325DEG 9KT 3719 7992
$$
RABWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 3:09 PM EDT, 3 hours 20 minutes earlier.
Area forecast discussion, Aug 1, 3:09 PM EDT, 3 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 309 PM EDT WED AUG 1 2012 .SYNOPSIS... A WEAK COLD FRONT WILL APPROACH THE AREA FROM THE NORTHWEST BUT DISSIPATE OVER WEST VIRGINIA TONIGHT. UPPER LEVEL HIGH PRESSURE WILL EXPAND OVER THE SOUTHEAST AND THE MIDDLE ATLANTIC THROUGH THE WEEKEND. A COLD FRONT WILL DROP SOUTH FROM THE GREAT LAKES AND THE OHIO VALLEY EARLY NEXT WEEK. && .NEAR TERM /THROUGH THURSDAY/... COLUMN IS BECOMING INCREASINGLY DRIER...THUS LESS DEVELOPMENT THAN YESTERDAY AND EVEN LESS IS EXPECTED ON THURSDAY. A FEW STORMS HAVE POPPED UP THIS AFTERNOON BUT HAVE FALLEN OVER RATHER QUICKLY. WARMER AND MORE SOUPY REGIME ACROSS THE SOUTHSIDE AND PIEDMONT AND PERHAPS MORE DEVELOPMENT THERE LATE PM EARLY EVENING IF SOME SORT OF OUTFLOW ARRIVES FROM STORMS ALONG THE BLUE RIDGE. A WEAK DISTURBANCE WILL MOVE ACROSS EXTREME SW VA AND NW NC THIS EVENING...ATTM IT IS ALLOWING STORMS TO FIRE ACROSS E KY AND SW WEST VA. SOME OF THESE CELLS MAY BE THE CATALYST FOR FURTHER DEVELOPMENT LATER THIS EVENING ACROSS NW NC AND THE NC PIEDMONT SO DID EXTEND POPS A LITTLE DEEPER INTO THE NIGHT. GROUND MAY STILL BE WET ENOUGH FROM LAST NIGHT'S HVY RAIN ACROSS THE NEW RIVER VALLEY TO GENERATE A FEW HOURS OF DENSE FOG RIGHT AROUND DAWN...OR IF ANOTHER STORM HAPPENS TO MOVE OVER SIMILAR AREAS TONIGHT. WITH DEWPOINTS EXPECTED TO FALL ANOTHER 3-5F THURSDAY AFTERNOON AND NIL UPPER LEVEL FORCING...ONLY EXPECTING AN ISOLATED STORM ALONG THE SW SPINE OF THE BLUE RIDGE OR THE PIEDMONT THURSDAY PM AT MOST. WITH H85 TEMPS REACHING +20C TACK ON A FEW MORE DEGREES FOR MAX T IN COMPARISON TO TODAY. && .SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/... AS OF 230 PM EDT WEDNESDAY... OTHER THAN FOR A RENEGADE EVENING TSRA SW TIER THURSDAY EVENING EXPECT MAINLY DRY WEATHER TO LINGER INTO THURSDAY NIGHT. HOWEVER HIGH 5H HEIGHTS WILL START TO BREAK DOWN BY THE END OF THE WEEK AS THE SURFACE HIGH SLIDES FARTHER OFFSHORE AND WEAK IMPULSES ROUND THE UPPER RIDGE TO THE WEST. THIS ALONG WITH WEAK RETURN FLOW AND INCREASING PWATS WILL BRING SCATTERED SHRA/TSRA CHANCES BACK BY FRIDAY AFTERNOON...WITH BEST COVERAGE ACROSS THE WEST WHERE WILL CARRY CHANCE POPS. PATTERN SHOULD EVOLVE BACK TO MORE OF A WEAK TROFFINESS NATURE FRIDAY NIGHT INTO SATURDAY WITH MODELS INDICATING A BETTER SHORTWAVE HEADING INTO WEST BY SAT AFTERNOON. THIS COMBINED WITH HEATING AND MOISTURE MAY MAKE FOR MORE ORGANIZED TSRA COVERAGE ESPCLY BLUE RIDGE WEST WHERE HAVE UPPED POPS BUT KEPT BELOW LIKELYS FOR NOW. OTRW PC AND HOT ON FRIDAY WITH HIGHS PUSHING THE LOW/MID 90S EAST AND UPPER 80S MOUNTAINS. SHOULD BE SLIGHTLY COOLER ALTHOUGH STILL MUGGY GIVEN MORE CLOUDS/SHRA SATURDAY AFTERNOON WHICH MAY KEEP HIGHS A BIT LOWER OVER THE WEST BUT STILL 90ISH SE. && .LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/... AS OF 115 PM EDT WEDNESDAY... WEAK UPPER TROFFINESS WILL LINGER ACROSS THE REGION FOR THE LAST PART OF THE WEEKEND WITH DEEPER MOISTURE IN PLACE SUNDAY AHEAD OF A STRONGER SHORTWAVE TROF APPROACHING FROM THE NW. THIS SHOULD RESULT IN A ANOTHER ROUND OF SCATTERED SHRA/TSRA SAT EVENING AND AGAIN SUNDAY AFTERNOON ESPCLY MOUNTAINS WHERE WILL BE CLOSER TO THE UPSTREAM SURFACE COLD FRONT...AND WITHIN THE PRECEDING DEEPER SW TO NE MOISTURE LOBE. THIS FRONT LOOKS TO PUSH SE TOWARD THE AREA MONDAY BEFORE EITHER STALLING NEARBY OR PERHAPS LIMPING THROUGH BY TUESDAY MORNING AS THE 5H TROF LIFTS OUT TO THE NE. THUS LIKE SLOWER PROGRESSION OF THE BOUNDARY ALLOWING PRE-FRONTAL OUTFLOW TO INTERACT WITH HEATING/MOISTURE FOR BETTER COVERAGE OF STORMS MONDAY AFTERNOON/EVENING. CONVECTIVE LINE MAY TAKE THE FRONT TO THE SE MONDAY NIGHT RESULTING IN SOME DRYING ESPCLY NORTH AND WEST TUESDAY INTO WEDNESDAY BUT QUITE UNCERTAIN AT THIS POINT. THEREFORE KEEPING SOME LOW POPS SOUTHEAST BOTH DAYS AND ISOLATED CHANCES WESTERN RIDGES WEDNESDAY AFTERNOON FOR WEAK RETURN FLOW POP UP STORMS. OTRW TEMPS RATHER CLOSE TO IF NOT A BIT ABOVE NORMAL...WITH HIGHS MAINLY 80S EXCEPT AROUND 90 SE THRU THE PERIOD. && .AVIATION /19Z WEDNESDAY THROUGH MONDAY/... AS OF 124 PM EDT WEDNESDAY... ONLY EXPECTING ISOLATED TO AT BEST SCATTERED COVERAGE OF STORMS THIS AFTERNOON...WITH PERHAPS LYH WITH THE BEST CHC OF BEING HIT BY A TSRA. STILL THOUGH THE CHC IS SO MINIMAL THAT DECIDED TO LEAVE IT OUT OF THE TERMINAL FORECAST. TOUGH CALL AS TO IF THE GROUND WILL STILL BE WET ENOUGH AFTER LAST NIGHT'S HVY RAIN TO GENERATE FOG. ALTHOUGH SOME IFR CIG/VIS MAY OCCUR AGAIN...IT SHOULDN'T BE THE SAME INTENSITY AS WHAT OCCURRED THIS MORNING. IFR CIG/VIS LASTED UNTIL LATE MORNING AT LWB TODAY. CU FIELD AROUND 7KFT IS EXPECTED AT ALL AIRPORTS BY THIS AFTERNOON. WILL BE WATCHING FOR CONVECTION ACROSS THE SOUTHERN SHENANDOAH THIS AFTERNOON FOR POSSIBLE INCLUSION OF TSRA IN LYH TAF AS IT MOVES TO THE SE. THE DAILY AFTERNOON AND EVENING THREAT OF SHOWERS AND THUNDERSTORMS CONTINUES THROUGH THE WEEK...SCATTERED IN NATURE THIS AFTERNOON AND EVENING...AND ISOLATED THURSDAY INTO FRIDAY AS WEAK HIGH PRESSURE SETTLES IN FROM THE WEST. MOISTURE WILL BEGIN TO RETURN OVER THE WEEKEND WITH DIURNAL BOUTS OF SHOWERS AND STORMS LIKELY WITH MOSTLY AFTERNOON/EVENING MVFR CONDITIONS POSSIBLE AT TIMES SATURDAY AND SUNDAY. OUTSIDE OF THIS MAINLY DIURNALLY DRIVEN CONVECTION...THE ONLY OTHER FLIGHT WEATHER HAZARDS WOULD BE FROM OVERNIGHT VALLEY FOG. STORM'S MAY BE MORE NUMEROUS ON MONDAY AS A COLD FRONT DROPS SOUTHEAST OUT OF THE OHIO VALLEY AND GREAT LAKES. && .CLIMATE... JULY 2012 WAS THE WARMEST JULY SINCE RECORD KEEPING BEGAN IN ROANOKE. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...KM/PM NEAR TERM...KM SHORT TERM...JH LONG TERM...JH AVIATION...KM/PM CLIMATE...KM
Hazardous weather outlook, Aug 1, 4:22 PM EDT, 2 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 422 PM EDT WED AUG 1 2012 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-022030- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 422 PM EDT WED AUG 1 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TONIGHT. SCATTERED STRONG THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING. ISOLATED DAMAGING WINDS/SEVERE HAIL ARE POSSIBLE WITH THE STRONGEST THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 1, 4:49 PM EDT, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
449 PM EDT WED AUG 1 2012
VAZ018-019-WVZ044-012130-
ALLEGHANY VA-CRAIG VA-MONROE WV-
449 PM EDT WED AUG 1 2012
...A STRONG THUNDERSTORM WILL AFFECT WESTERN ALLEGHANY...EASTERN
CRAIG AND EASTERN MONROE COUNTIES...
AT 446 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES NORTHWEST
OF PAINT BANK...MOVING SOUTHEAST AT 15 MPH.
WIND GUSTS TO 30 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. EXPECT FREQUENT CLOUD TO GROUND LIGHTNING FROM THIS STORM. DO
NOT STAY IN THE OPEN OR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.
THIS STORM WILL BE NEAR EARLEHURST AROUND 500 PM...SWEET SPRINGS
AROUND 505 PM...POTTS CREEK AROUND 515 PM AND NEW CASTLE AROUND 530
PM.
LAT...LON 3765 8002 3763 8003 3758 7999 3741 8010
3761 8048 3772 8040 3771 8038 3769 8038
3771 8035 3769 8034 3769 8030 3773 8026
RABSpecial weather statement, Aug 1, 5:06 PM EDT, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 506 PM EDT WED AUG 1 2012 VAZ013-016-017-012200- CARROLL VA-FLOYD VA-PULASKI VA- 506 PM EDT WED AUG 1 2012 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEAST CARROLL...NORTHWEST FLOYD AND SOUTHERN PULASKI COUNTIES... AT 503 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTHEAST OF ALLISONIA...MOVING SOUTHEAST AT 10 MPH. WIND GUSTS TO 30 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM. THIS STORM WILL BE NEAR INDIAN VALLEY AROUND 550 PM AND DUGSPUR AROUND 600 PM. LAT...LON 3686 8042 3676 8062 3696 8072 3701 8065 RAB
Special weather statement, Aug 1, 5:39 PM EDT, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
539 PM EDT WED AUG 1 2012
VAZ018-022-023-012230-
BOTETOURT VA-CRAIG VA-ROANOKE VA-
539 PM EDT WED AUG 1 2012
...A STRONG THUNDERSTORM WILL AFFECT WESTERN BOTETOURT...EASTERN
CRAIG AND EASTERN AND NORTHERN ROANOKE COUNTIES...
AT 533 PM EDT...STRONG THUNDERSTORMS WERE INDICATED IN SOUTHEAST
CRAIG COUNTY...JUST SOUTHEAST OF NEW CASTLE...MOVING SOUTHEAST AT 20
MPH.
WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THIS STORM. EXPECT FREQUENT
CLOUD TO GROUND LIGHTNING FROM THIS STORM. DO NOT STAY IN THE OPEN OR
SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN
A THUNDERSTORM APPROACHES.
THIS STORM WILL BE NEAR DALEVILLE AROUND 600 PM...ROANOKE AIRPORT
AROUND 605 PM...CLOVERDALE AROUND 610 PM...LAYMANTOWN AROUND 615 PM
AND ROANOKE AROUND 620 PM.
LAT...LON 3755 8003 3738 7979 3738 7978 3735 7979
3730 7986 3727 7984 3727 7986 3729 7988
3726 7993 3739 8011 3749 8013
RABLocal storm report, Aug 1, 5:42 PM EDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
542 PM EDT WED AUG 01 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM HAIL 4 NNW GLASGOW 37.69N 79.48W
08/01/2012 E1.00 INCH ROCKBRIDGE VA TRAINED SPOTTER
HAIL FELL FOR ABOUT 5 MINUTES NEAR US 11. HAIL RANGED
FROM PEA TO QUARTER SIZE.
&&
FISHERSpecial weather statement, Aug 1, 6:14 PM EDT, 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 614 PM EDT WED AUG 1 2012 VAZ019-023-012315- ALLEGHANY VA-BOTETOURT VA- 614 PM EDT WED AUG 1 2012 ...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL ALLEGHANY AND NORTH CENTRAL BOTETOURT COUNTIES... AT 611 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTH OF COVINGTON CITY...MOVING SOUTHEAST AT 10 MPH. WIND GUSTS TO 30 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM. EXPECT FREQUENT CLOUD TO GROUND LIGHTNING FROM THIS STORM. DO NOT STAY IN THE OPEN OR SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. THIS STORM WILL BE NEAR EAGLE ROCK AROUND 715 PM. LAT...LON 3761 7963 3745 7984 3776 8007 3777 8001 RAB
Local storm report, Aug 1, 6:23 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
623 PM EDT WED AUG 01 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM HAIL 5 NW ROANOKE 37.33N 80.02W
08/01/2012 E1.00 INCH ROANOKE VA PUBLIC
HAIL RANGING FROM DIME TO QUARTER SIZE NEAR GLEN COVE
ELEMENTARY SCHOOL.
&&
FISHERThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 8:21 PM EDT | Areal Flood Advisory | RNK | Bath | 112 min |
| Jul 31, 9:00 PM EDT | Special Weather Statement | RNK | Alleghany, City of Covington | 60 min |
| Jul 31, 9:54 PM EDT | Special Weather Statement | RNK | Giles | 66 min |
| Jul 31, 9:57 PM EDT | Special Weather Statement | RNK | Amherst, Rockbridge, City of Buena Vista, City of Lexington | 63 min |
| Jul 31, 10:20 PM EDT | Severe Thunderstorm Warning | RNK | Craig, Giles, Montgomery | 55 min |
| Jul 31, 10:30 PM EDT | Special Weather Statement | RNK | City of Lynchburg | 60 min |
| Jul 31, 11:00 PM EDT | Special Weather Statement | RNK | Montgomery | 45 min |
| Jul 31, 11:04 PM EDT | Severe Thunderstorm Warning | RNK | Montgomery | 56 min |
| Jul 31, 11:10 PM EDT | Severe Thunderstorm Warning | RNK | Amherst, Appomattox, Bedford, Campbell, City of Lynchburg | 65 min |
| Jul 31, 11:35 PM EDT | Special Weather Statement | RNK | Buckingham | 55 min |
| Aug 1, 12:31 AM EDT | Special Weather Statement | RNK | Bedford | 29 min |
| Aug 1, 12:32 AM EDT | Special Weather Statement | RNK | Appomattox, City of Lynchburg | 28 min |
| Aug 1, 12:59 AM EDT | Special Weather Statement | RNK | Campbell | 61 min |
| Aug 1, 1:03 AM EDT | Special Weather Statement | RNK | Appomattox | 27 min |
| Aug 1, 1:04 AM EDT | Special Weather Statement | RNK | Franklin | 26 min |
| Aug 1, 1:31 AM EDT | Special Weather Statement | RNK | Campbell | 29 min |
| Aug 1, 2:08 AM EDT | Special Weather Statement | RNK | Campbell | 37 min |
| Aug 1, 2:09 AM EDT | Special Weather Statement | RNK | Halifax | 66 min |
| Aug 1, 2:10 AM EDT | Special Weather Statement | RNK | Charlotte | 20 min |
| Aug 1, 3:13 PM EDT | Special Weather Statement | RNK | Rockbridge, City of Lexington | 62 min |
| Aug 1, 4:14 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, Bath, Rockbridge, City of Buena Vista, City of Lexington | 61 min |
| Aug 1, 4:30 PM EDT | Severe Thunderstorm Warning | RNK | Botetourt | 60 min |
| Aug 1, 4:49 PM EDT | Special Weather Statement | RNK | Craig | 41 min |
| Aug 1, 4:53 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, Botetourt, Rockbridge | 48 min |
| Aug 1, 5:06 PM EDT | Special Weather Statement | RNK | Floyd | 54 min |
| Aug 1, 5:39 PM EDT | Special Weather Statement | RNK | City of Roanoke | 51 min |
| Aug 1, 6:04 PM EDT | Severe Thunderstorm Warning | RNK | Botetourt, Roanoke, City of Roanoke | 56 min |
| Aug 1, 6:14 PM EDT | Special Weather Statement | RNK | Botetourt | 61 min |
| Aug 1, 6:57 PM EDT | Severe Thunderstorm Warning | RNK | Franklin | 46 min |
| Aug 1, 7:49 PM EDT | Special Weather Statement | RNK | Charlotte | 56 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.